It is currently Tue Aug 22, 2017 5:32 pm



All times are UTC - 5 hours [ DST ]


Our Sponsors





Post new topic Reply to topic  [ 4 posts ] 
Author Message
PostPosted: Thu Apr 07, 2016 1:34 am 
Offline
Average Poster
Average Poster

Joined: Wed Mar 23, 2016 1:31 am
Posts: 4
My sister with treatment resistant depression has failed lots of stuff including ect and ketamine. The ONE THING THAT WORKED IS SUBOXONE! But unfortunately after a week she appears to have reached tolerance and it lost maybe half of its effect. Any suggestions? Naltrexone? Another opiod? We are thinking its her mu receptors that are the problem since those are the ones affected by tolerance. HELP!?!?!?!?!?!


Top
 Profile  
 
PostPosted: Fri Apr 08, 2016 7:38 pm 
Offline
Moderator
Moderator
User avatar

Joined: Sun Jan 02, 2011 12:35 am
Posts: 2802
Location: Southwest
Jenny,

It's doubtful she has hit her max on Suboxone. The drug just doesn't work that way. Buprenorphine has a ceiling effect so what she is thinking is happening is not maxing out her tolerance but not feeling anymore effects no matter how much she takes. That is exactly how the drug works!

Once the body has maximum absorption, you don't feel any more increases in dosage. So yes, she has reached her limit as far as her Mu Receptors being saturated. They can't be over saturated, that's all. So tell her to stay steady on her dose and get used to living life on life's terms. Suboxone is a recovery tool that stops us from getting a bigger buzz by taking more. Her party days are over. Now is the time for recovery.

Tell her that.

rule

_________________
Don't take yourself so damn seriously


Top
 Profile  
 
PostPosted: Sat Apr 09, 2016 10:31 am 
Offline
Moderator
Moderator
User avatar

Joined: Mon Sep 15, 2014 7:15 pm
Posts: 2313
Location: Tennessee
Rule absolutely is 100% spot on and said it perfectly. What ur sister is experiencing is exactly what this medication does. U can't even tell ur taking it once it's totally saturated ur receptors, and then it's time to start living ur New "normal" without the warm fuzzies that opiates gave us. Suboxone truly is so unique in that way. So as rule said, tell ur sister she's feeling like she's supposed to be feeling.

_________________
Jennifer


Top
 Profile  
 
Our Sponsors
PostPosted: Mon Apr 18, 2016 9:48 pm 
Offline
Long Time Member
Long Time Member
User avatar

Joined: Sat Aug 04, 2012 11:02 pm
Posts: 1002
What the mods are saying is spot on but a bit besides the point. I think it's normal for a person who is new on Sub, especially one who is opioid naive, to get a mu-opioid pleasurable "buzz" from Suboxone and then become rapidly tolerant to its effects within a week or two. It's for this reason that I'm not a believer in using Sub for treatment resistant depression. (I'm no doctor this is just my opinion).

One thing you didn't tell us is how much Sub your sister is on? But whatever dose she's on, she can opt to increase her dose. This will give her a few more days of Suboxone buzz before she becomes tolerant to the increased dose, and dependent on that higher dose. You can continue this process until, as Rule mentioned, you hit the ceiling effect (usually starts between 4-8mg where the dose / effect curve starts to flatten). But there's nothing magical about the ceiling. All it means is that you can take more Sub but you won't get any more "buzz". I might be sounding pessimistic (depression is one of my problems too), but at this stage your sister might find her depression has returned, but she's now dependent on Suboxone.

Naltrexone won't do anything but make her incredibly sick. Do NOT take naltrexone while you're on Suboxone, or any opioid for that matter. Another opioid won't work either, because buprenorphine blocks the mu-effects of other opioids. Taking more Suboxone will work, albeit temporarily. And you will end up even more dependent on opioids.

If I were your sister, I'd pull out from going down the rabbit-hole of opioid dependence and keep trying non-opioid based depression treatments. Lithium augmentation? MAOI's / Tranylcypromine? Just keep trying. Opioids are no effective long term solution for psychiatric symptoms IMO.


Top
 Profile  
 
Display posts from previous:  Sort by  
Post new topic Reply to topic  [ 4 posts ] 

All times are UTC - 5 hours [ DST ]


Who is online

Users browsing this forum: No registered users and 0 guests


You cannot post new topics in this forum
You cannot reply to topics in this forum
You cannot edit your posts in this forum
You cannot delete your posts in this forum
You cannot post attachments in this forum

Search for:
Jump to:  
Our Sponsors
Suboxone Forum latest topics RSS feed Subscribe to the entire forum
 

 

 
Fond Du Lac Psychiatry
Dr. Jeffrey Junig, M.D., Ph.D.

  • Board Certified Psychiatrist
  • Asst Clinical Professor, Medical College of Wisconsin

Powered by phpBB® Forum Software © phpBB Group